Kansas, 2007

Flash Flooding and Flooding in Kansas, May 6 to 14, 2007

May 6 to 14, 2007 · NWS EAX · 18 events in 6 counties and zones

A slow moving cold front combined with an upper level storm system, produced widespread flash flooding and large hail across the area from late on May 5th through May 6th 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
$100,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A slow moving cold front combined with an upper level storm system, produced widespread flash flooding and large hail across the area from late on May 5th through May 6th 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 5, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, May 5, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 AM CDT SUN MAY 6 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/904 PM CDT SAT MAY 5 2007/
WILL EXPAND CHANCE OF STORMS FURTHER EAST FOR THE OVERNIGHT HOURS.
CONCERNED WITH SEEING SOME COOLING ALOFT AS 700 THERMAL RIDGE BREAKS
DOWN A BIT. SEEING THETA E ADVECTION TAKING PLACE INTO WESTERN HALF
OF MISSOURI AND LOW LEVEL JET...THOUGH FOCUSED MORE IN
KANSAS...BEING A FACTOR IN WESTERN PORTIONS OF FORECAST AREA.

PC

&&

.PREVIOUS DISCUSSION...
/344 PM CDT SAT MAY 5 2007/
ACTIVE DAY ACROSS THE PLAINS AS DEEP UPPER TROUGH EDGES EASTWARD
ACROSS THE ROCKIES. H5 PROFILER DATA SHOWING IMPRESSIVE 50-80KT JET
STRETCHING FROM CENTRAL NEBRASKA SOUTHWARD INTO NORTHERN TEXAS.
CONVECTION HAS INITIATED FAIRLY EARLY ALONG AND AHEAD OF THE DRYLINE
CURRENTLY EXTENDING FROM JUST EAST OF NORTH PLATTE SOUTHWARD TO HILL
CITY TO DODGE CITY. CURRENTLY THINKING MOST OF THE CONVECTION THROUGH
THE REMAINDER OF THIS AFTERNOON WILL REMAIN FARTHER WEST ACROSS
CENTRAL KANSAS.

ACROSS OUR NECK OF THE WOODS...SFC ANALYSIS SHOWING ILL DEFINED
PSEUDO WARM FRONT DRAPED ACROSS THE CWA. DECENT CONVERGENCE ALONG THE
BOUNDARY WITH SFC WINDS AT KSGF AND KAIZ DUE SOUTH LEADING INTO EAST-
SOUTHEASTERLY FLOW FROM KANSAS CITY TO SEDALIA TO JEFFERSON CITY.
LATEST VIS SAT IMAGE SHOWING SEVERAL CONVECTIVE ROLLS ACROSS THE AREA
WITH DECENT CU FIELD EVIDENT. HOWEVER...18Z TOP SOUNDING SHOWING
CAPPING INVERSION REMAINS PRESENT ACROSS THE AREA INHIBITING
CONVECTIVE INITIATION. IN ADDITION...LATEST RUC ANALYSIS REVEALING H7
THERMAL AXIS NOSING INTO EXTREME EASTERN KANSAS AND SHOULD OVERSPREAD
THE AREA THROUGH THE REMAINDER OF THE AFTERNOON. THIS WILL LIKELY
KEEP ANY CONVECTION AT BAY LIMITING PRECIP CHANCES THROUGH THE
AFTERNOON AND EARLY EVENING HOURS.

ATTENTION THEN TURNS TO CONVECTIVE POTENTIAL OVERNIGHT TONIGHT WITH
ACTIVITY FURTHER WEST. WITH DEEP MERIDIONAL FLOW ACROSS MOST OF THE
PLAINS...STORM MOTIONS HAVE FAVORED A MORE NORTH TO NORTH-NORTHEAST
DIRECTION THUS FAR TODAY. MODEL PROGS CONTINUE THIS TREND AS UPPER
TROUGH ELONGATES ALONG THE EASTERN EXTENT OF THE ROCKIES OVERNIGHT.
FIRST THOUGHT WAS TO REMOVE MENTION OF POPS ACROSS THE WESTERN CWA
BASED ON THESE TRENDS. HOWEVER...WITH NEW CONVECTION FORMING WELL
AHEAD OF THE DRYLINE ACROSS CENTRAL KANSAS...DECIDED TO KEEP POPS
GOING OVERNIGHT MAINLY FOCUSED ACROSS THE NORTHWESTERN COUNTIES.
SLIGHT RISK REMAINS IN EFFECT FOR EXTREME NORTHWEST TIP OF MISSOURI
AND EXTREME NORTHEAST KANSAS...AND CANT RULE OUT LARGE HAIL AND
STRONG WINDS WITH ANY ACTIVITY THAT MAKES IT THIS FAR EAST.

DEEP UPPER TROUGH REMAINS ANCHORED ACROSS THE EASTERN ROCKIES DURING
THE DAY TOMORROW AS AMPLIFIED RIDGING TAKES SHAPE FROM THE GREAT
LAKES TO THE GULF COAST. THIS WILL LIKELY LEAD TO A REPEAT
PERFORMANCE AS SEEN TODAY WITH THE DRYLINE LIKELY BEING THE FOCUS FOR
INITIATION ACROSS WESTERN AND CENTRAL KANSAS ONCE AGAIN. THINKING SVR
POTENTIAL WILL AGAIN BE HIGHLY CONDITIONAL ON ACTIVITY FURTHER WEST
MAKING EASTWARD PROGRESS INTO EASTERN KANSAS/WESTERN MISSOURI. IF IT
DOES MAKE IT THIS FAR...AGAIN LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. OTHERWISE...POINT FORECAST SOUNDINGS SHOWING LESS CAPPING
ACROSS THE AREA TOMORROW OWING TO A BETTER CHANCE OF PRECIP
DEVELOPMENT....HOWEVER..LAPSE RATES AND SHEAR ARE MARKEDLY WEAKER
ACROSS MISSOURI. NEVERTHELESS...SHOULD SEE SIMILAR THERMODYNAMICS
REMAIN IN PLACE AS SEEN TODAY CREATING DECENT INSTABILITY AGAIN
TOMORROW. THEREFORE...KEPT MENTION OF CHC POPS TOMORROW AFTERNOON
THROUGH THE BEGINNING OF THE WEEK WITH UPPER SYSTEM ONLY SLOWLY
EDGING EASTWARD.

MODEL PROGS CONTINUE TO INDICATE HIGH QPF FIELDS BY THE BEGINNING TO
THE WEEK. THIS IN COMBINATION WITH HIGH PW VALUES MAY LEAD TO SOME
HYDRO CONCERNS DURING THIS TIME FRAME. WILL CONTINUE TO MONITOR
TRENDS AS THE SITUATION EVOLVES.

DEROCHE

EXTENDED FORECAST...

AS TO BE EXPECTED...THE MEDIUM RANGE FORECAST REMAINS VERY
MUDDY...ESPECIALLY IN THE TUESDAY/WEDNESDAY TIME FRAME AS MOST
METEOROLOGICAL VARIABLES WILL BE CONTROLLED BY THE EVOLUTION OF
MESO/STORM-SCALE FEATURES IN THE DAY 2-3 TIME FRAME.

SYNOPTICALLY...THIS TIME FRAME LOOKS VERY WET AS PROGRESSION OF
UPPER RIDGE INTO THE EASTERN US ALLOWS SOUTHWESTERLY UPPER FLOW TO
STRENGTHEN AHEAD OF BROAD LONGWAVE TROUGHING ACROSS THE HIGH PLAINS.
MID-UPPER LEVEL HEIGHT FALLS...CORRESPONDING TO THE REMOVAL OF ANY
REMAINING CAP...WILL ALLOW A VERY MOIST AND WEAKLY UNSTABLE AIRMASS
TO CONVECT OUT WITH LITTLE DIFFICULTY AS SEVERAL SHORTWAVE ROTATE
NORTHEAST ACROSS THE AREA.

SUFFICIENT SHEAR MAY POSE A THREAT FOR SEVERE WEATHER
TUESDAY...ALTHOUGH I THINK THAT INSOLATION WILL BE LIMITED WITH
ABUNDANT CLOUD COVER AND THREAT FOR WIDESPREAD ANTECEDENT
THUNDERSTORMS. IN FACT...HEAVY RAINFALL BETWEEN TOMORROW AND THE
UPPER TROUGH PASSAGE EARLY FRIDAY LOOKS TO BE THE MAIN CONCERN --
AND POTENTIALLY A BIG ONE. QUALITY LOW LEVEL MOISTURE FOR EARLY MAY
IS ALREADY IN PLACE AND THE COLLECTIVE EFFECTS OF POTENTIALLY 5 DAYS
OF THUNDERSTORM ACTIVITY WILL LIKELY DELIVER SEVERAL INCHES OF
RAINFALL OVER A WIDESPREAD AREA DURING THE PERIOD. HAVING JUST
EXITED ONE RECENT WET PERIOD WITH LITTLE IN-BETWEEN BREAK...WILL
LIKELY ISSUE AN ESF FOR THE PERIOD HIGHLIGHTING HEAVY RAIN/FLOOD
POTENTIAL INTO NEXT WEEK.

TEMPERATURES WILL BE EXTREMELY DIFFICULT GIVEN THE ENVIRONMENT. WE
MAY NOT END UP MUCH WARMER THAN UPPER 60S/LOWER 70S ON A FEW OF
THESE DAYS. DID BUMP UP LOWS/DEWPOINTS AS MOISTURE CONTENT SHOULD
CHANGE LITTLE DURING THE TUESDAY-THURSDAY TIME FRAME.

BOOKBINDER

&&

.AVIATION...

APPEARS TAF SITES WILL GET A BREAK IN THE RAIN FOR GOOD PORTION OF
THE OVERNIGHT HOURS. MAIN CONCERN IS WITH THE STJ TAF SITE...WHICH
IS A LITTLE FURTHER WEST THAN THE MCI AND MKC SITES. IT WILL BE MORE
INFLUENCED BY THE 50 KT LLJ AND THE THETA E ADVECTION TAKING PLACE
WITH THIS JET. CONVECTION IN THAT AREA WILL ALSO BE AIDED BY SHORT
WAVE THAT SHOULD BE MOVING NORTH PAST THAT AREA LATE TONIGHT. WILL
KEEP A MENTION OF SHOWERS LATE TONIGHT FOR STJ...BUT FOR MCI AND
MKC...FOR NOW WILL ONLY GO WITH LOWER STRATO CU DECK DEVELOPING AS
LOWER LAYERS SATURATE.

FOR THE DAY ON SUNDAY...SHOULD SEE ANOTHER DAY MUCH LIKE
SATURDAY...WITH MORE STORMS FIRING IN KANSAS...BUT ALSO THE
POTENTIAL OF STORMS INTO WESTERN MISSOURI BY LATE IN THE AFTERNOON
AS CONVECTIVE TEMPERATURES ARE REACHED WITH A WARM FRONTAL BOUNDARY
LINGERING IN THE REGION.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 5, 7:39 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT SAT MAY 5 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
839 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST
MISSOURI AND EXTREME NORTHEAST KANSAS TONIGHT. SCATTERED
THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI TONIGHT WILL BE CAPABLE
OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

IN ADDITION...ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN
KANSAS MOVING TOWARDS THE NORTH. IF THESE STORMS CAN PERSIST...A SEVERE
THREAT WOULD INCREASE ACROSS EXTREME EASTERN KANSAS AND WESTERN
MISSOURI TONIGHT INCLUDING THE KANSAS CITY METRO AREA. THE MAIN
THREAT WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...WITH INCREASING WIND FIELD ACROSS THE REGION...AN ISOLATED
TORNADO THREAT WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY EVENING AS THE
HIGH PLAINS UPPER SYSTEM CONTINUES A SLOW NORTHEAST SHIFT. THE
PRIMARY SEVERE THREAT ON SUNDAY WILL LIKELY EXIST FARTHER WEST ACROSS
CENTRAL KANSAS. THIS ACTIVITY MAY PUSH INTO EXTREME EASTERN KANSAS
AND WESTERN MISSOURI DURING THE EVENING AND OVERNIGHT HOURS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY ACROSS
THE FORECAST AREA. STORMS MAY BECOME STRONG TO SEVERE DURING THIS TIME
PERIOD CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
HOWEVER..IT REMAINS TOO EARLY TO DETERMINE A SPECIFIC REGION FOR ANY
SEVERE ACTIVITY. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE DURING
THIS TIME FRAME LEADING TO THE POSSIBILITY OF LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS EASTERN KANSAS AND
WESTERN MISSOURI. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON
SUNDAY EVENING MAINLY OVER NORTHWEST AND WEST CENTRAL MISSOURI AND
EXTREME EAST CENTRAL KANSAS.

DEROCHE

In the hours before

Special weather statement, May 5, 7:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT SAT MAY 5 2007

MOZ001-060145-
ATCHISON-
820 PM CDT SAT MAY 5 2007

...SIGNIFICANT WEATHER ALERT FOR CENTRAL ATCHISON COUNTY UNTIL 845 PM
CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF FAIRFAX...OR 17 MILES SOUTH OF
TARKIO...MOVING NORTH AT 35 MPH.

THIS STORM WILL BE NEAR...
  TARKIO AND 6 MILES EAST OF ROCKPORT BY 835 PM CDT.

THE TOWN OF WESTBORO IS ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

21
Special weather statement, May 5, 11:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 AM CDT SUN MAY 6 2007

MOZ003-004-060615-
GENTRY-WORTH-
1234 AM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN GENTRY AND WORTH
COUNTIES UNTIL 115 AM CDT...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STANBERRY...MOVING NORTH AT 35 MPH.

THIS STORM WILL BE NEAR...
  GRANT CITY BY 105 AM CDT.

THE TOWNS OF GENTRY AND WORTH ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

MJ
Special weather statement, May 5, 11:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 AM CDT SUN MAY 6 2007

MOZ001-002-011-060615-
ATCHISON-HOLT-NODAWAY-
1238 AM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR CENTRAL HOLT...EASTERN ATCHISON AND
WESTERN NODAWAY COUNTIES UNTIL 115 AM CDT...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUND CITY...MOVING NORTH AT 45 MPH.

THIS STORM WILL BE NEAR...
  6 MILES WEST OF SKIDMORE BY 1245 AM CDT.
  6 MILES WEST OF BURLINGTON JUNCTION BY 100 AM CDT.

THE TOWNS OF BIGELOW...QUITMAN AND ELMO ARE ALSO IN THE PATH OF THIS
STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

MJ
Local storm report, May 5, 11:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             STANBERRY               40.22N 94.54W
05/06/2007  E1.00 INCH       GENTRY             MO   LAW ENFORCEMENT

&&

MAS

The radar

The Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

10 flood, 5 hail, 3 flash flood. Local standard time, as filed.

Hail, Leavenworth

When
May 6, 12:00 AM CST
Where
Leavenworth County, (Flv)ft Leavenworth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.350, -94.920

Flash Flood, Miami

When
May 6, 1:15 AM CST to 5:15 AM CST
Where
Miami County, Osawatomie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.500, -94.930

Several roads in Osawatomie had flooding due to the heavy rains.

Flash Flood, Wyandotte

When
May 6, 7:30 AM CST to 11:30 AM CST
Where
Wyandotte County, Kansas City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.120, -94.670

Six inches of water on several streets near Interstate 35 and 18th Street due to the heavy rains.

Flash Flood, Johnson

When
May 6, 10:27 AM CST to 2:27 PM CST
Where
Johnson County, Overland Park
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.980, -94.670

A water rescue was reported at 175th Street, between Nall and Mission Roads, due to high waters from the heavy rains.

Flood, Atchison

When
May 6, 12:00 PM CST to May 14, 12:00 PM CST
Where
Atchison County, 2.79 mi ENE of Atchison to 4.7 mi SE of Atchison
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.584, -95.081

The Missouri River at Atchison crested at 29.15 feet, or 7.15 feet above flood stage.

Hail, Miami

When
May 6, 5:44 PM CST
Where
Miami County, Paola
Measured
0.88 in hail
Reported by
Public
Coordinates
38.570, -94.870

Hail, Miami

When
May 6, 6:09 PM CST
Where
Miami County, 7 mi N of Paola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.671, -94.870

Hail, Johnson

When
May 6, 6:13 PM CST
Where
Johnson County, Spring Hill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.750, -94.820

Hail, Leavenworth

When
May 6, 6:53 PM CST
Where
Leavenworth County, (Flv)ft Leavenworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.350, -94.920

Flood, Leavenworth

When
May 7, 2:00 AM CST to May 9, 6:00 PM CST
Where
Leavenworth County, 1.52 mi WSW of Lowemont to 2.4 mi N of Easton
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
39.375, -95.098

The Stranger Creek at Easton had its highest crest ever on May 7,2007. It crested at 27.80 feet, or 10.80 feet above flood stage. Several homes and businesses suffered damage.

Flood, Atchison

When
May 7, 4:00 AM CST to 12:00 PM CST
Where
Atchison County, 0.44 mi SW of Muscotah to 3.21 mi E of Muscotah
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.546, -95.527

The Delaware River near Muscotah crested at 28.03 feet, or 1.03 feet above flood stage.

Flood, Miami

When
May 7, 6:00 AM CST to May 11, 6:00 AM CST
Where
Miami County, 0.58 mi SSW of Osawatomie Paola Arp to 1.74 mi NW of Osawatomie
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.522, -94.925

The Marais Des Cygnes River at Osawatomie crested at 38.87 feet, or 10.87 feet above flood stage.

Flood, Linn

When
May 7, 6:00 AM CST to May 13, 6:00 AM CST
Where
Linn County, 10.88 mi N of Cadmus to 7.53 mi N of Cadmus
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.507, -94.905

The Marais Des Cygnes River at Osawatomie crested at 30.86 feet, or 5.86 feet above flood stage.

Flood, Wyandotte

When
May 7, 6:00 AM CST to May 11, 6:00 AM CST
Where
Wyandotte County, 3.65 mi SE of Kansas City to 4.28 mi SE of Kansas City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.086, -94.618

The Kansas River at the 23rd Street Bridge crested at 40.96 feet, or 7.96 feet above flood stage.

Flood, Leavenworth

When
May 7, 6:00 AM CST to May 10, 6:00 PM CST
Where
Leavenworth County, 2.48 mi ENE of Tonganoxie to 1.83 mi N of Tonganoxie
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.136, -95.039

The Stranger Creek near Tonganoxie crested at 27.80 feet, or 4.80 feet above flood stage.

Flood, Atchison

When
May 7, 12:00 PM CST to May 13, 12:00 PM CST
Where
Atchison County, 11.86 mi SE of Oak Mills to 21.8 mi SSE of Oak Mills
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.324, -94.870

The Missouri River at Leavenworth crested at 26.82 feet, or 6.82 feet above flood stage.

Flood, Linn

When
May 8, 6:00 AM CST to May 13, 9:00 PM CST
Where
Linn County, 1.7 mi NNE of Pleasanton to 4.13 mi NNW of Pleasanton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.204, -94.691

The Marais Des Cygnes River near Trading Post crested at 30.34 feet, or 5.34 feet above flood stage.

Flood, Wyandotte

When
May 8, 6:00 AM CST to May 9, 6:00 AM CST
Where
Wyandotte County, 3.39 mi ESE of Kansas City to 3.68 mi ESE of Kansas City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.101, -94.612

The Kansas River at the Turner Bridge crested at 43.45 feet, or 2.45 feet above flood stage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33467, 33468, 33476, 33464, 69306, 33470, 33472, 33465, 33466, 69433, 69310, 69305, 69308, 69311, 69312, 69307, 69309, 69313.